Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS State College, PA

July 10, 2019Bedford County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 10, 2019, 8:12 PM EDT for Bedford County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 8:12 PM EDT (00:12 UTC)
Expired
Jul 10, 2019, 9:15 PM EDT
In force
63 min
Issued by
NWS State College, PA

County Bedford County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS81 KCTP 110012
SPSCTP

Special Weather Statement
National Weather Service State College PA
812 PM EDT Wed Jul 10 2019
 
PAZ034-110115-
Bedford PA-
812 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
915 PM EDT...

At 812 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Gordon, moving northeast at 15 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Clearville, Barnes Gap, Lake Gordon, Inglesmith and Rainsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3973 7874 3981 7871 3992 7862 3998 7846
      3996 7841 3985 7828 3976 7834 3972 7838
TIME...MOT...LOC 0012Z 237DEG 14KT 3978 7857 

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 8:01 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 10, 8:01 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
801 PM EDT Wed Jul 10 2019

.SYNOPSIS...
A cold front over the western Great Lakes will move east over
the next two days, pushing through Pennsylvania late Thursday or
early Friday. Another weak cold front is likely to push through
the region over the weekend, then stall out south of the region.
A building upper level ridge is anticipated over the northeast
conus the first half of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
715 pm update... Isolated-scattered showers and thunderstorms
continue to pop up over central PA early this evening, tied
mainly to forcing from a weak mid-level trough near the OH/PA
border. As this trough axis moves slowly east overnight, and
also moisture supply gradually deepens, isolated convection is
expected to persist. Thus, we'll maintain a 20-30% chance of
showers/thunder. Locally heavy downpours are certainly possible
with this activity, and we've already seen some of this over
both the Laurel Highlands and the northern mountains during the
past couple of hours.

Outside of the aforementioned hit and miss activity, it will be
a partly cloudy and muggy night, with lows ranging from the mid
60s to lower 70s.

Previous discussion... Partly to mostly sunny skies over
central PA this afternoon as 5h ridge over the Ohio Valley
builds towards PA. This is providing a dry day for most of
central and eastern PA, but return flow of moisture in the
boundary layer is supplying sufficient fuel to generate isolated
elevated heat source showers over the ridges this afternoon.
These will mostly impact the Alleghenies, keeping a slgt chc to
low chc pop mentions into early evening.

Flattening 5H ridge remains over the region tonight, providing
fair skies with an isolated shower or thunderstorm possible as
weak disturbances track overhead in the increasing westerly
flow. Most areas will remain dry however, enjoying a warm and
muggy night with mins ranging in the mid to upper 60s
throughout.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Slow moving sfc cold front approaches on Thursday, but model
guidance continues to converge on timing cold front through
central PA Thursday night. Best chance of rain will be during
diurnal heating Thursday afternoon, though, as plume of Gulf
moisture lifts into the state along low level jet. Heating of
moist, unstable air mass, combined with approach of upper
trough, should lead to widespread showers and thunderstorms
during the PM hours. Moderate capes of around 2000 J/Kg per
latest HREFV2, combined with modest mid level flow and 0-6km
shear, could result in locally damaging wind gusts/large hail
during the afternoon or early evening hours. SPC expanded the
SLGT Risk to cover all of central PA for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The cold front will cross central PA Thursday night, allowing
any lingering showers/storms to diminish.

Upper-level northwesterly flow will dominate Friday through
Monday, and our weather will generally be quieter and a little
less humid. A weak cool front will approach from the Great
Lakes late Saturday, which could generate a stray shower or
storm over NW PA. Spotty showers or storms could redevelop
Sunday aftn across srn PA as this boundary slowly settles to
our south.

There is fairly good agreement in a building upper-level ridge
over the northeastern CONUS as we progress through next week,
which would support a gradual return of heat and humidity.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions across central Pennsylvania airfields this
evening. Isolated showers and thunderstorms over the west are
likely producing localized restrictions.

Expect activity to wane after sunset. Some MVFR and areas of IFR
fog to develop overnight, especially in the valleys. Have
followed persistence for the 00z TAFs, going off last night's
fog development.

For Thursday, morning fog restrictions will lift, and expect
numerous/widespread showers and thunderstorms to develop in
advance of a cold front moving in from the northwest.

At this point, have included VCTS in the TAFs, starting around
16z in the northwest, and around 19z in the southeast.

.Outlook...

Thu...Showers/t-storms likely with cold front.

Fri...AM showers/low cigs possible before trending VFR.

Sat...Mainly dry with VFR conditions.

Sun...Isold afternoon SHRA/TSRA west...fair east.

Mon...No restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...Jurewicz/DeVoir
SHORT TERM...DeVoir
LONG TERM...Evanego
AVIATION...Jung
Hazardous weather outlook, Jul 10, 2:33 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
233 PM EDT Wed Jul 10 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
233 PM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Thursday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 7:13 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
713 PM EDT Wed Jul 10 2019

PAZ006-011-110000-
Potter PA-Cameron PA-
713 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND CAMERON
COUNTIES UNTIL 800 PM EDT...

At 713 PM EDT, Doppler radar indicated a strong thunderstorm over
Emporium, moving northeast at 20 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Cameron, Wharton, Emporium, Hicks Run, Sizerville and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4165 7805 4153 7788 4136 7824 4136 7826
      4141 7826 4141 7837 4154 7833 4165 7815
TIME...MOT...LOC 2313Z 243DEG 15KT 4150 7819

Colbert
Special weather statement, Jul 10, 8:07 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
807 PM EDT Wed Jul 10 2019

PAZ006-110100-
Potter PA-
807 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 900
PM EDT...

At 807 PM EDT, Doppler radar indicated a strong thunderstorm near
Wharton, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Wharton, Galeton, Ole Bull State Park, Lyman Run State Park, Cherry
Springs State Park and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4157 7760 4149 7801 4157 7803 4162 7812
      4184 7761
TIME...MOT...LOC 0007Z 243DEG 20KT 4160 7793

Colbert
Special weather statement, Jul 10, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
812 PM EDT Wed Jul 10 2019

PAZ034-110115-
Bedford PA-
812 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
915 PM EDT...

At 812 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Gordon, moving northeast at 15 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Clearville, Barnes Gap, Lake Gordon, Inglesmith and Rainsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3973 7874 3981 7871 3992 7862 3998 7846
      3996 7841 3985 7828 3976 7834 3972 7838
TIME...MOT...LOC 0012Z 237DEG 14KT 3978 7857

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:07 PM EDTSpecial Weather StatementCTPPotter53 min
Jul 10, 8:39 PM EDTSpecial Weather StatementCTPPotter36 min
Jul 10, 9:34 PM EDTAreal Flood AdvisoryCTPCameron, Clinton116 min
Jul 11, 3:24 AM EDTFlash Flood WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more17 hr
Jul 11, 12:50 PM EDTSpecial Weather StatementCTPFulton40 min
Jul 11, 1:34 PM EDTSpecial Weather StatementCTPSomerset41 min
Jul 11, 2:10 PM EDTSpecial Weather StatementCTPLancaster50 min
Jul 11, 2:17 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Jul 11, 2:50 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York3 hr
Jul 11, 3:09 PM EDTSpecial Weather StatementCTPCumberland51 min
Jul 11, 3:18 PM EDTFlash Flood WarningCTPDauphin, Lancaster, Lebanon3 hr
Jul 11, 3:57 PM EDTSpecial Weather StatementCTPLancaster48 min
Jul 11, 4:08 PM EDTSpecial Weather StatementCTPLancaster37 min
Jul 11, 4:43 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 11, 6:25 PM EDTAreal Flood WarningCTPLancaster, Lebanon2 hr

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.